Couldn't find what you looking for?

TRY OUR SEARCH!

It really is possible to have stomach pains after taking a multivitamin. Don't let anyone tell you that the pain is all in your head. On the other hand, it's almost certainly not the vitamins that are the problem. It's what we pharmacologists call the Diluent.

Diluents are the inert material used to make it possible to take micronutrients. A Diluent is a kind of filler. If we were to make a pill from 400 one-millionths of a gram of folic acid, for example, you could never find tweezers small enough to pick it up. Many vitamins, and many medications, have to be combined with other substances so they can be taken in pill form (or any other form). It's a simple matter of size.

Binders are included to make sure that the vitamin (or medication) actually stays inside the pill. And there are also flavoring agents, lubricants, colorants, disintegrating agents, glidants (that help the pill glide through the pressing equipment at the factory), and preservatives.

The people who formulate pills are aware of the properties of all of these chemicals, and choose those that cause the least harm for the fewest people. Sometimes, however, taking a hard pill can still make you sick.

  • Lactose (milk sugar) is a common problem Diluent. Manufacturers use lactose in inhalers, as a binder, and to "cut" ingredients used in tiny doses. If you are lactose intolerant, you will have a problem with pills that contain lactose.
  • Latex is used as part of the "bung" for making pills, while they are still in their wet-mix form. It's not supposed to get into the pill itself, but this happens. If you have a latex allergy, you can have an allergy reaction in your gut when you take the pill. The effects are worse when you eat latex-rich tropical fruits like bananas and mangoes.
  • Red and yellow dyes in the pill or in a capsule sometimes trigger allergies in the gut. The symptoms of these allergies may be interpreted as "mental." You seem a little off psychologically due to the dye's disruption of your digestive tract's serotonin system.
  • Titanium dioxide makes pills bright white. Tiny particles of titanium dioxide, however, can activate a specialized group of white blood cells known as neutrophils. These are the same white blood cells that are activated when you are fighting a cold. You can get some of the same kinds of achy, vaguely feverish, sluggish feelings from titanium dioxide as you get from a cold.
  • Magnesium stearate is a combination of a mineral your body needs with the chemical components of fat. It's used to make sure that pills fall off the production line into their containers. A lot of commentators talk about magnesium stearate as if it were poison. It's not. But it's not really something you want to accumulate in your digestive tract. In really, really high doses it can form a film over the lining of your large bowel and interfere with the absorption of water. If that happens, you will get diarrhea.
  • Partially dehydrogenated soybean oil is added to some vitamin products. It's in the product as a solvent. If you don't have some kind of oil in vitamin capsules, they can't carry beta-carotene or vitamins A, D, E, or K. The tiny amount of this bad oil in a vitamin capsule is probably nothing your digestive tract can't handle (it won't cause atherosclerosis all by itself, as some suggest) although it would be better to avoid it.

If you have a problem with vitamin pills, don't take them. If you need a vitamin supplement, use a liquid form. Just be sure to keep the product tightly closed in a cool, dark place so antioxidant vitamins won't be spoiled.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums